Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 17, NWS Salt Lake City, UT

July 30, 2005Tooele County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 30, 2005, 3:16 PM MDT for Tooele County, Utah. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2005, 3:16 PM MDT (21:16 UTC)
Expired
Jul 30, 2005, 5:15 PM MDT
In force
119 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 67 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 302117
FFWSLC
UTC045-302315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 PM MDT SAT JUL 30 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 515 PM MDT

* AT 315 PM MDT...FLASH FLOODING CONTINUES FROM A THUNDERSTORM       
  OVER THE WARNED AREA. RADAR DEPICTS VERY HEAVY RAIN CONTINUING
  OVER THE SAME AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DELLE
  ALONG INTERSTATE 80.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4070 11293 4067 11279 4080 11272 4083 11288

$$

AOT
2 follow-up statements
000 
WGUS75 KSLC 302224
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
418 PM MDT SAT JUL 30 2005

UTC045-302315-
TOOELE UT-
418 PM MDT SAT JUL 30 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM MDT FOR NORTH CENTRAL
TOOELE COUNTY...

AT 415 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATES THAT HEAVY 
RAIN HAS DISSIPATED ACROSS THE EAST SLOPE OF THE CEDAR MOUNTAINS. 
HOWEVER...RADAR INDICATED THAT FROM 2 TO 3.5 INCHES OF RAIN OCCURRED 
IN THIS REGION FROM NEAR DELLE TO SOUTH WILLOW CANYON. EXCESSIVE 
RUNOFF FROM THESE THUNDERSTORMS WILL CONTINUE LOCAL FLOODING IN THIS 
REGION THROUGH 515 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DELLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4070 11293 4067 11279 4080 11272 4083 11288

$$

AOT
000 
WGUS75 KSLC 302317
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 PM MDT SAT JUL 30 2005

UTC045-302330-
TOOELE UT-
515 PM MDT SAT JUL 30 2005

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL TOOELE COUNTY EXPIRED AT
515 PM MDT...

THE THUNDERSTORMS THAT PRODUCED EXTREMELY HEAVY RAIN ON THE EAST 
SLOPES OF THE CEDAR MOUNTAINS HAVE DISSIPATED. NATIONAL WEATHER 
SERVICE DOPPLER RADAR ESTIMATED THAT 2 TO 4 INCHES OF RAIN OCCURRED 
IN AN AREA NEAR DELLE...ALONG INTERSTATE 80...AND TO THE SOUTHWEST 
ACROSS THE EAST SLOPE OF THE CEDAR MOUNTAINS.

USE CAUTION IN THIS REGION SINCE THE HEAVY RAINFALL MAY HAVE DAMAGED 
OR WASHED OUT DIRT ROADS. REPORT FLASH FLOODING OR DAMAGE CAUSED BY 
FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.


LAT...LON 4070 11293 4067 11279 4080 11272 4083 11288

$$

AOT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 10:00 AM MDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jul 30, 10:00 AM MDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT SAT JUL 30 2005

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER THE CENTRAL ROCKIES
WILL MAINTAIN A MOIST SOUTHERLY FLOW INTO UTAH THROUGH EARLY NEXT
WEEK.

&&

.DISCUSSION...HIGH PRESSURE OVER COLORADO WILL CONTINUE TO ALLOW
MOISTURE TO MOVE INTO THE AREA UNDER A SOUTH TO SOUTHWESTERLY FLOW.
MAIN MOISTURE AXIS ACROSS NORTHERN...WEST CENTRAL AND SOUTHWEST UTAH
AND SOUTHERN NEVADA. GOES-DERIVED PRECIPITABLE WATER 1 INCH OR
GREATER ALONG THIS AXIS WITH AROUND 0.75 TO 1 INCH ELSEWHERE ACROSS
THE CWA. DEWPOINTS CONTINUE TO RISE AREAWIDE...WITH READINGS IN THE
50S OVER THE WESTERN PORTIONS THIS MORNING AND AT LEAST 40 OVER THE
EAST.

QUITE A BIT OF CLOUD COVER REMAINS FROM ACTIVITY YESTERDAY EVENING
AND OVERNIGHT. CONVECTION SHOULD BE LIMITED UNTIL THESE CLOUDS
DECREASE. BY AFTERNOON...WOULD EXPECT ANOTHER ACTIVE DAY. MOST
ACTIVE AREA WILL BE IN THE WESTERN PORTIONS ALONG THE MOISTURE
AXIS...BUT WITH MOISTURE INCREASING OVER THE EAST...SHOULD SEE THAT
REGION START TO GET INTO THE ACTION TODAY. ONE FEATURE THAT COULD
ORGANIZE CONVECTION A BIT IS A SHORTWAVE DISTURBANCE CURRENTLY OVER
NORTHWEST NEVADA WHICH IS ALREADY PRODUCING THUNDERSTORMS OVER THAT
AREA. THE 12Z NAM PULLS A PORTION OF THE VORT LOBE ASSOCIATED WITH
THIS FEATURE ACROSS THE UTAH/IDAHO BORDER THIS AFTERNOON.
HOWEVER...THE 06Z GFS KEEPS THIS VORT LOBE OVER NORTHERN NEVADA
TODAY. JUST SOMETHING TO WATCH AS IT MAY IMPACT EXTREME NORTHERN
UTAH IF THE NAM IS CORRECT.

NOT A WHOLE LOT OF PRECIP REPORTED FROM YESTERDAYS STORMS...JUST
SOME ISOLATED REPORTS OF HEAVY RAIN BUT MANY WERE DRIER AND PRODUCED
GUSTY WINDS. WITH THE LOWER LEVELS BEING MORE MOIST TODAY...SHOULD
SEE THESE STORMS BECOME INCREASINGLY WET. STILL...ONLY EXPECT SPOTTY
REPORTS OF HEAVY RAIN TODAY...UNDER THE MOST INTENSE CELLS.

RIDGE STAYS PRETTY MUCH IN PLACE THROUGH THE EARLY PART OF NEXT
WEEK. AN UPPER TROUGH MOVES ACROSS THE NORTHERN INTERMOUNTAIN REGION
DURING THE MIDDLE OF THE WEEK. SHOULD SEE SOME DRYING FROM THE
NORTHWEST LATE IN THE WEEK AS THE FLOW TURNS WESTERLY TO
NORTHWESTERLY BEHIND THIS SYSTEM...BUT QUICK LOOK AT THE GFS SHOWS
THE SYSTEM BEING TOO WEAK RESULT IN MUCH DRYING ACROSS THE SOUTHERN
AND EASTERN PORTIONS.

NO UPDATES TO CURRENT PACKAGE PLANNED.

&&

.FIRE WEATHER...SCATTERED PRECIPITATION YESTERDAY HAS BROUGHT
DEWPOINTS UP INTO THE 40S AND 50S ACROSS THE AREA. WITH THE LOWER
LEVELS BECOMING INCREASINGLY MOIST...EXPECT TO SEE WETTING RAINS
BECOME MORE COMMON OVER THE NEXT COUPLE OF DAYS. HOWEVER...EASTERN
UTAH MAY STILL NEED ANOTHER DAY BEFORE WETTING RAINS PREVAIL.
ISOLATED DRY THUNDERSTORMS COULD SHOW UP OVER OUR NORTHEAST FIRE
WEATHER ZONES LATER THIS AFTERNOON/EARLY EVENING.

&&

.AVIATION...NONE. SEE SLCTAFSLC.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

CHENG
Hazardous weather outlook, Jul 30, 7:00 AM MDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT SAT JUL 30 2005

UTZ001>021-WYZ021-311300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST
MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE
DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE
AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH
CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH
MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH
PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN
UINTA MOUNTAINS-
700 AM MDT SAT JUL 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF
THE REGION TODAY. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL OVER PORTIONS OF SOUTHWEST AND CENTRAL UTAH LATER THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE
AREA SUNDAY THROUGH TUESDAY.  SOME OF THE STRONGER THUNDERSTORMS
COULD PRODUCE LOCALLY HEAVY RAINFALL.  DRIER AIR WILL WORK ACROSS
NORTHERN UTAH MIDWEEK...PRESSING THE SHOWERS AND STORMS INTO
SOUTHERN AND EASTERN SECTIONS OF UTAH.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:34 PM MDTFlash Flood WarningSLCTooele56 min
Jul 30, 2:20 PM MDTFlash Flood WarningSLCTooele55 min
Jul 30, 2:30 PM MDTFlash Flood WarningSLCTooele60 min

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.